Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Morristown, TN

May 11, 1996Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 11, 1996, 12:19 PM EDT for Cocke County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1996, 12:19 PM EDT (16:19 UTC)
Expired
May 11, 1996, 1:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:30 PM EDTThunderstorm WindDel Rio, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 111617
SVRMRX
TNC029-111700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1219 PM EDT SAT MAY 11 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...COCKE COUNTY
 
AT 1215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER
OF SEVERE THUNDERSTORMS OVER COCKE COUNTY MOVING NORTHEAST AT 30 MILES
AN HOUR.
 
THE MOST INTENSE STORM WAS MOVING ACROSS SOUTHERN COCKE COUNTY AND WILL
AFFECT THE DEL RIO COMMUNITY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
FF/D|H

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:54 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 11, 8:54 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
915 AM EDT SAT MAY 11 1996

SFC ANALYSIS SHOWS FNT MOVING INTO NW TN AT THIS TIME...WHICH IS A
LITTLE SLOWER THAN PROGGD BY MDLS. GUD PRESSURE RISES NOTED OVR W
KY/SRN IL WHICH SHUD HELP DRIVE FNT FAIRLY QUICKLY SEWD...BUT FEEL
FROPA ACRS THE TN VALLEY WILL HOLD OFF UNTIL ERLY/MID AFTN. LAST
NIGHTS CONVECTIVE ACTIVITY HAS LEFT A WELL DEFINED OUTFLOW BOUNDARY
ACRS THE PLATEAU. THIS AREA OF CONVERGENCE IS PRODUCING SCT/BKN
RW/TRW OVR THE PLATEAU AT THIS TIME. AFTR MODIFYING BNA SOUNDING
AMS WILL BE MARGINALLY UNSTABLE WITH LIFTED INDICES BETWEEN -3 AND
-5 AND CAPE NEAR 1500 J/KG.

GIVEN STG FNT AND INSTABILITY ISOLATED STORM COULD APPROACH SVR LIMITS
LATE THIS MORNING/AFTN. MAIN THREAT WILL AGAIN BE DAMAGING STRAIGHT
LINE WINDS AND POSSIBLY HAIL.

SINCE OVRNIGHT LOWS WERE MAINLY IN THE 60S AND FROPA IS NOT EXPECTED
UNTIL EARLY AFTN AT THE EARLIEST ACRS THE VALLEY...BLV RAISING MAX
TEMPS TO 75 TO 80 FOR TRI...NEAR 80 TYS AND CHA FOR THIS AFTERNOON
SEEMS REASONABLE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:11 PM EDTSevere Thunderstorm WarningMRXUnicoi49 min
May 11, 1:19 PM EDTSevere Thunderstorm WarningMRXCarter41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.